EMAIL THIS PAGE TO A FRIEND

Pharmacotherapy

Nonbloody, red stools from coadministration of cefdinir and iron-supplemented infant formulas.


PMID 18447664

Abstract

Cefdinir is an extended-spectrum, third-generation cephalosporin that may be used for treatment of acute otitis media in patients allergic to penicillin. When administered with iron-containing products, including infant formulas, cefdinir or one of its metabolites may bind to ferric ions, forming a nonabsorbable complex that imparts a reddish color to the stool. We describe a 9-month-old infant with failure to thrive and acute otitis media who developed an erythematous maculopapular rash during treatment with amoxicillin-clavulanate. His antibiotic therapy was changed to cefdinir. Five days into a 10-day course of therapy, the infant's mother brought him to the pediatric clinic and reported the appearance of red stools. He had no associated gastrointestinal symptoms (vomiting, abdominal pain, or diarrhea). His hematocrit and hemoglobin level were normal, and Clostridium difficile antigen studies and tests for species of Shigella, Salmonella, and Camphylobacter as well as ova and parasites were all negative. Cefdinir was discontinued, and his stools returned to normal within 48 hours. Three weeks later, he again received cefdinir for recurrent otitis media. Red stools reappeared 48 hours later, were determined to be guaiac negative, and resolved within hours of drug discontinuation. During both occurrences of red stools, the infant had been breastfed and was receiving supplemental feedings with an iron-containing infant formula. In the product labeling of cefdinir, this adverse event is described as a consequence of the drug-drug interaction; however, it is not listed in the adverse drug reaction section of the labeling. As such, one may miss the association between cefdinir and reddish stools when investigating this event as a potential adverse reaction to cefdinir. When using the Naranjo adverse drug reaction probability scale to assess causality in our patient's case, this adverse drug reaction was determined as highly probable. As this infant had been breastfed, the use of a supplemental iron-containing infant formula was not identified as a potential contributing factor until the second occurrence of red stools. Health care professionals should review the entire product labeling, including the drug-drug interaction section, when investigating a potential adverse drug reaction. With the recent approval of generic formulations of cefdinir, clinicians should be aware of this drug-drug interaction with iron-containing products to prevent unnecessary alarm by parents and caregivers, as well as costly medical evaluations for gastrointestinal bleeding.

Related Materials

Product #

Image

Description

Molecular Formula

Add to Cart

C7118 Cefdinir, ≥95% (HPLC)
C14H13N5O5S2